Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 23, 2021Dallas County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 23, 2021, 8:55 PM CDT for Dallas County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 8:55 PM CDT (01:55 UTC)
Expired
Jul 23, 2021, 9:45 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 123 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS84 KBMX 240155
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
855 PM CDT Fri Jul 23 2021
 
ALZ040-240245-
Dallas AL-
855 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DALLAS COUNTY UNTIL
945 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles southwest of Selmont-West Selmont,
moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dannelly Reservoir, Whites Bluff, Carlowville, Crumptonia, Minter and
Tilden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
      3212 8724 3212 8726 3214 8725 3215 8728
      3217 8729 3216 8730 3228 8732 3232 8713
      3205 8696 3205 8718
TIME...MOT...LOC 0155Z 342DEG 14KT 3223 8720 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 23, 7:25 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 23, 7:25 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
725 PM CDT Fri Jul 23 2021

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0708 PM CDT Fri Jul 23 2021/

Significant rainfall rates over Tuscaloosa, Greene, Hale, and
Sumter Counties early this evening. Several outflow boundaries
have converged over the western counties and produced a good size
area of thunderstorms. Flooding was being observed in Tuscaloosa
County and the runoff may take an hour or so to go down. This
zone was near the Precipitable Water gradient and actual values
were near 2 inches. Mixed Layer CAPE values off the latest LAPS
analysis were still in the 2000 range with 500-300mb winds rather
low. This will make for somewhat slow moving storms that will rely
on the outflows for movement. Convergence in the 950-850 layer
was good and expect these thunderstorms to build southward.
Significantly increased pops for the southwest quadrant early this
evening. Once the sun sets, still expect a rather quick decrease
in intensity of storms.

75

Previous short-term discussion:
/Updated at 0120 PM CDT Fri Jul 23 2021/
Through Saturday.

Deep-layer ridging is centered over the north-central Gulf of Mexico
with an upper-level trough oriented NE to SW across the Mid-
Atlantic and Southeast. These features are producing deep
northwesterly flow across Central AL with abundant moisture still
in place. A diffuse surface boundary, loosely rooted from an area
of low pressure off of the southeastern coastline, is oriented
northwest to southeast over the area and is being slowly pushed
towards Mississippi as high pressure builds over the Ohio Valley
region. This boundary will provide additional support for
convection this afternoon in combination with diurnal factors, but
development will remain scattered, potentially growing in
coverage as boundary interactions become more prevalent by late
afternoon.

The aforementioned ridge will build over the Southern Plains
tomorrow and become a more dominant feature pertaining to our
weather pattern. PWATs decrease to more seasonal levels (~1.7-1.8
inches) as drier mid-level air rotates around the ridge with
scattered thunderstorms following more of a diurnal timeline.
Unfortunately, our stretch of below average temperatures is coming
to an end. Highs in the 90s with dewpoints in the low to mid 70s
will result in heat indices near 100-102 degrees.

86

.LONG TERM...
/Updated at 0317 PM CDT Fri Jul 23 2021/

Long term forecast is on track this afternoon. Of note, through at
least mid week, heat indices will rise above 100F for most of the
area during the afternoon. Values in the west could reach 103-104F
each day.

14

Previous long-term discussion:
/Updated at 0338 AM CDT Fri Jul 23 2021/

Saturday night through Thursday.

An amplified ridge will persist across much of the western half of
the CONUS as a trough digs stretches through the Great Lakes to the
Atlantic Coast. Initially, the ridging will provide enough
subsidence across Central AL to limit any significant
rain/thunderstorm chances. However, ample moisture will remain in
place, so we'll likely see our typical summertime diurnal pattern
of convective activity. We begin to transition to northwesterly
flow aloft Tuesday into Wednesday as the trough continues to slide
through the Appalachians and the amplified ridge persists across
the Mountain West. This could lead to a series of upper shortwaves
dipping into our area Tuesday through Thursday of next week, but
timing and evolution of these remains uncertain. It does appear
that thunderstorm chances will increase around mid-week, so I've
started trending PoPs higher. It's probable that we'll have even
higher rain chances added to the forecast as model guidance gets a
better handle on the timing of each shortwave.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

General terminal forecast trend will hold this period. The main
change was added LIFR ceilings and fog to several terminals. The
remaining thunderstorm activity was near TCL/EET, and have some
mention for 1-3 hours. Outside of the convection, some areas were
clear while others have VFR ceilings. Expect clouds to erode as we
move through the evening. After 06z, the potential for fog and low
cloud development goes up. By 09z, there should be some ceilings
here and there along with isolated vis issues. The high
restrictions last until 14-15z. Storms are possible again on
Saturday mainly during the afternoon maximum heating. Surface
winds light and variable the entire period.

75

&&

.FIRE WEATHER...

Although lower coverage is expected over the weekend, isolated to
scattered showers and storms are possible each afternoon and
early evening. Localized fog and/or low clouds will be possible
each morning around sunrise. The humid airmass will result in high
relative humidity values each day. The higher humidity will
persist through the beginning of next week as we transition to a
typical summertime pattern.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  72  92  72 /  10  30  20  30  10
Anniston    72  92  73  92  73 /  10  40  20  20  10
Birmingham  73  93  74  93  74 /  30  30  20  30  10
Tuscaloosa  74  93  74  92  74 /  90  40  20  30  20
Calera      73  91  74  91  74 /  40  30  20  30  10
Auburn      73  90  72  90  73 /  30  40  20  20  10
Montgomery  75  92  74  93  74 /  30  40  20  20  10
Troy        74  92  73  92  73 /  30  50  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 23, 12:42 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1242 PM CDT Fri Jul 23 2021

ALZ011>015-017>050-242045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1242 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 23, 5:09 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
509 PM CDT Fri Jul 23 2021

ALZ013-023-232245-
Fayette AL-Tuscaloosa AL-
509 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berry, or 11 miles east of Fayette, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Berry, Bankston and New Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3371 8774 3377 8762 3360 8749 3348 8755
      3349 8771
TIME...MOT...LOC 2209Z 336DEG 15KT 3365 8764

40/Sizemore
Local storm report, Jul 23, 6:46 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FLASH FLOOD      1 N UNIVERSITY MALL     33.21N 87.52W
07/23/2021                   TUSCALOOSA         AL   PUBLIC

            TRAFFIC CAMERA SHOWS DEEP WATER AT THE
            INTERSECTION OF MCFARLAND BLVD AND
            UNIVERSITY BLVD WITH AT LEAST ONE VEHICLE
            STALLED.

&&

GMS
Local storm report, Jul 23, 6:53 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      1 SE BRYANT-DENNY STADI 33.20N 87.54W
07/23/2021                   TUSCALOOSA         AL   PUBLIC

            REPORT OF FLOODED VEHICLES AND FLOODED
            ROADWAY IN THE VICINITY OF COLEMAN COLISEUM.

&&

GMS
Local storm report, Jul 23, 7:10 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      UNIVERSITY MALL         33.19N 87.53W
07/23/2021                   TUSCALOOSA         AL   PUBLIC

            SEVERAL PUBLIC REPORTS OF SIGNIFICANT
            FLOODING ALONG PARTS OF MCFARLAND BLVD WITH
            VEHICLES STALLED.

&&

GMS
Local storm report, Jul 23, 7:20 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      1 SSE BRYANT-DENNY STAD 33.20N 87.54W
07/23/2021                   TUSCALOOSA         AL   EMERGENCY MNGR

            FLASH FLOODING IN SEVERAL LOCATIONS ACROSS
            THE CITY OF TUSCALOOSA. SEVERAL VEHICLES ARE
            STALLED AFTER DRIVING INTO FLOODED ROADWAYS.

&&

GMS
Special weather statement, Jul 23, 8:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
855 PM CDT Fri Jul 23 2021

ALZ040-240245-
Dallas AL-
855 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DALLAS COUNTY UNTIL
945 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles southwest of Selmont-West Selmont,
moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dannelly Reservoir, Whites Bluff, Carlowville, Crumptonia, Minter and
Tilden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
      3212 8724 3212 8726 3214 8725 3215 8728
      3217 8729 3216 8730 3228 8732 3232 8713
      3205 8696 3205 8718
TIME...MOT...LOC 0155Z 342DEG 14KT 3223 8720

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:08 PM CDTAreal Flood AdvisoryBMXGreene, Hale, Tuscaloosa92 min
Jul 24, 4:03 AM CDTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more5 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.